September 8 2019
At his inquest in Stoke-on-Trent on Thursday, Jackson’s family blamed the SSRI antidepressant Seroxat for his death.
The court heard that, in the months beforehand, Jackson had scoured the Internet for cases of other people on Seroxat who were experiencing adverse symptoms. He had been taking the drug for 21 years, since he was prescribed it for anxiety while at university, but felt it was no longer working and wanted to give it up. His mother Viv said: “The effects had started to be worse than his anxiety. But you can’t come off it – that’s the problem.”
Jackson, who had been diagnosed with Seasonal Affective Disorder (SAD), had a longstanding habit of altering the amount of medication he took without consulting doctors. His last contact with mental health services was the day before his death when he confided to having intermittent suicidal thoughts, but had no plans to act on them. He agreed to stay on his medication and was due to be assessed again in a few weeks.
Jackson’s family told the inquest that he had hardly slept for days, with his mother adding: “He was un-showered and unkempt, with a deep sense of hopelessness.”
Jackson’s father Tony raised their concerns about Seroxat, pointing out that it was banned for use by adolescents in the US. He said: “I just don’t want anybody else to go through what we’ve been through. This Seroxat must be stopped.”
Seroxat featured in a number of high-profile inquests and court cases, both in the UK and in the USA, in the earlier part of this century. Consequently, it is now prescribed very infrequently.
Even so, psychiatrist Dr Haroon Rashid, who saw Jackson the day before his death, told the inquest that there was “no evidence” that the antidepressant triggered suicidal ideation in adults.
North Staffordshire coroner Andrew Barkley (left) chose not to challenge this erroneous statement. Recording a conclusion of suicide, he said that it was a “concern” that Jackson was “making his own adjustments” to his medication. He added: “That is a significant risk in that it can give rise to a relapse.”